Hail, Union
- When
- July 21, 11:48 AM EST to 11:58 AM EST
- Where
- Union County, 1.33 mi W of Choestoe
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 34.779, -83.903
The public reported 1.5 inch hail along Sullivan Trail Road.
Weak high pressure persisted across the region, however strong daytime heating and ample moisture resulted in moderate instability and scattered strong to severe thunderstorms each afternoon and evening across north Georgia.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FFC wrote it up.
Weak high pressure persisted across the region, however strong daytime heating and ample moisture resulted in moderate instability and scattered strong to severe thunderstorms each afternoon and evening across north Georgia.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jul 21, 9:41 AM EST, 2 hours 7 minutes earlier.
Area Forecast Discussion National Weather Service Peachtree City GA 1041 AM EDT Tue Jul 21 2020 .UPDATE... Only a couple minor tweaks were made to the overnight forecast package. Forecast remains on track with showers and thunderstorms expected this afternoon and evening. Current radar already shows a thunderstorm across far northern Georgia. Expecting the trend to continue through the evening with the best coverage expected across northern Georgia. Some storms may also become strong to isolated severe across the entire forecast area, but most so across northern Georgia where there is a Marginal Risk of severe storms. The main hazard will be gusty winds, but periods of heavy rain, hail, and frequent lightning will all be possible in any stronger storms. Reaves && .PREV DISCUSSION... /Issued 720 AM EDT Tue Jul 21 2020/ SHORT TERM /Today through Wednesday/... Weak upper ridging continues through the period. As has been the case over the past several days, this upper ridging not strong enough to suppress diurnal convection given the strong surface heating again today and Wednesday. Shear remains minimal and little or no mid/upper-level support, but strong diurnal heating builds moderate instability and a few strong to severe storms are possible. Best coverage expected across the north each day, tapering to more isolated coverage across central Georgia. Heat index values will push into the upper 90s to lower 100s again today and Wednesday. Should remain below Heat Advisory levels across the majority of the area each day, but portions of central and east Georgia will need to be watched closely each day in case localized values at or slightly above criteria become more widespread. 20 LONG TERM /Wednesday Night through Monday/... The long term period begins monitoring closely the Gulf of Mexico as the GFS indicates tropical moisture increasing with a wave. Initially, this moisture remains well south of the local area with no influence on the diurnal convective trends. In fact, area remains in between large scale systems as for yet another run, the GFS keeps front north of the area for another day. Despite the best surface convergence remaining north of the area, increased instability across the northern tier and precipitable water approaching 2 inches warrants likely pops. As mid and upper level ridge gets shunted west, a NW flow regime develops across the area which will aid in the progression of backdoor front through the northern sections. Eastern tier will see deep layer moisture increase further and although instability may be limited by abundant cloud cover, still sufficient values to allow for likely pops for a portion of the area once again. The remainder of the long term will depend both on the evolution of the tropical moisture in the Gulf but also on far frontal boundary will make it through the state. GFS still the most aggressive in brining dry air in from the NE and substantially reducing pops across the North on Saturday. Will lean toward the NBM through the weekend which has more generic mid range pops for the entire area except portions of Central GA where likely pops will be carried. Deese AVIATION... 12Z Update... VFR conditions are expected to predominate across the forecast area through the forecast period. Periods of local MVFR or lower visibilities are possible through 14Z. Isolated to scattered showers and thunderstorms are expected, best coverage will be between 20Z and 02Z. Winds will remain light and somewhat variable in direction. Wind speeds will be 5kt or less through 14Z, increasing to 5-8kt from the southeast to southwest after 14Z. //ATL Confidence...12Z Update... Medium on wind direction and overall convective coverage. High on all else. 20 && .PRELIMINARY POINT TEMPS/POPS... Athens 98 74 96 72 / 40 30 40 20 Atlanta 95 76 93 73 / 50 30 40 20 Blairsville 88 68 86 67 / 60 30 60 30 Cartersville 96 73 94 72 / 50 30 50 30 Columbus 97 77 96 75 / 40 20 30 10 Gainesville 94 74 92 72 / 50 30 50 30 Macon 98 74 97 73 / 30 20 30 10 Rome 97 73 95 72 / 50 30 60 20 Peachtree City 95 73 93 72 / 50 30 40 20 Vidalia 97 76 95 74 / 20 20 30 10 && .FFC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...20 LONG TERM....Deese AVIATION...20
Hazardous Weather Outlook National Weather Service Peachtree City GA 1203 PM EDT Tue Jul 21 2020 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-221615- Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa- Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta- Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel- Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene- Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson- Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon- Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray- Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach- Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton- Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs- Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren- Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes- Wilkinson- 1203 PM EDT Tue Jul 21 2020 This Hazardous Weather Outlook is for portions of North and Central Georgia. .DAY ONE...This Afternoon and Tonight... Scattered thunderstorms will develop once again this afternoon. A few strong to potentially severe storms will be possible with damaging winds, large hail, locally heavy rain, and frequent cloud to ground lightning being the main threats with any storms this afternoon and evening. The main focus for storms will be across the far northern sections. Heat indices will briefly reach 105 degrees across portions of Central Georgia this afternoon. .DAYS TWO THROUGH SEVEN...Wednesday through Monday... Scattered to numerous thunderstorms are expected across the area. A few storms may be strong to severe with damaging winds, frequent lightning, hail and locally heavy rainfall. Heat index values of 100 to 105 degrees can be expected over much of the area outside of the mountains through Friday.
Special Weather Statement
National Weather Service Peachtree City GA
1214 PM EDT Tue Jul 21 2020
GAZ006-008-211645-
Union GA-Fannin GA-
1214 PM EDT Tue Jul 21 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN UNION AND
SOUTHEASTERN FANNIN COUNTIES UNTIL 1245 PM EDT...
At 1213 PM EDT...a strong thunderstorm was over Dial, or near Blue
Ridge...moving east at 10 mph.
HAZARD...40 to 50 mph wind...pea sized hail and frequent cloud to
ground lightning.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects.
Some locations in the path of this storm include
Morganton, Suches, Dial, Hemp, Margret, Hurst, Jones Creek and
Gaddistown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.
LAT...LON 3482 8395 3473 8396 3472 8398 3468 8399
3467 8401 3469 8423 3471 8425 3472 8425
3472 8426 3473 8426 3480 8431 3481 8433
3482 8434 3492 8414
TIME...MOT...LOC 1613Z 258DEG 9KT 3480 8424
HAIL...0.25IN
WIND...50MPHThe Greer radar (KGSP), 154 km away, was scanning. The volume nearest the first event began at 16:47 UTC.
14 thunderstorm wind, 5 hail. Local standard time, as filed.
The public reported 1.5 inch hail along Sullivan Trail Road.
The public reported hail the size of quarters along Allison Circle. The hail damaged the air conditioner on a camper.
The public reported hail the size of golf balls at Lake Trahlyta.
The public reported trees blown down on Clayton Road and Marie Drive.
The Barrow County Emergency Manager reported several trees blown down across the county from northeast of Winder along Hickeria Way, where one tree fell onto a home, through southwest of Winder near Apalachee High School where a home on Livingston Court had minor roof damage.
The Wilkes County Emergency Manager reported 3 trees blown down along Blackmon Farm Road near Pecan Grove Road.
The public reported hail the size of nickels northeast of Winder.
The public reported over a dozen trees blown down along Marion Beavers Road.
The Jackson County 911 center reported several trees blown down between Commerce and Nicholson along Highway 441 near Old Athens Road, and along Waterworks Road near Hoods Mill Road and Wilbanks Road near Old Hoods Mill Road.
The public reported several trees blown down across eastern Fulton County from the Sandy Springs area to East point. Fallen trees blocked the road along Spalding Drive near Peachtree Dunwoody Road. A large oak tree fell onto a home along Old Jonesboro Road.
The public reported 1.5 inch hail on Timberlake Drive SE.
The Banks County Emergency Manager reported a few trees blown down around the intersection of Wrights Mill Road and Carlan Road.
The public reported a large tree blown down along Bryant Lane near Shallowford Road.
The public reported several trees blown down and shingles peeled from a roof along Mississippi and Alabama Avenues.
The public reported a few trees blown down from west of Resaca along Hall Road to east of Damascus along Langston Drive. A shed was damaged by a falling tree along Hall Road.
The public reported several trees blown down across the eastern portion of the county from just southwest of Buford Dam to the Lake Lanier Islands area.
A home weather station on a boat dock on Sweetwater Point recorded a wind gust of 63 MPH.
The Haralson County 911 center reported a few trees blown down along Highway 100 from Jacksonville Road to Cross Roads Church Road.
The Polk County 911 center reported a few trees blown down in the Cedartown area.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Georgia in 2020Every state in 2020This day in weather historyWarnings in Georgia, July 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 909381, 909382, 909383, 909387, 909388, 909389, 909385, 909390, 909391, 909392, 909386, 909393, 909394, 909395, 909396, 909397, 909401, 909399, 909400.